Navigating the cold and flu aisle is surprisingly complicated.

A Consumer Reports survey of 744 adults across the U.S. who recently had a cough, cold, or the flu found that many thought the shopping experience was confusing.

SPECIAL REPORT: HOW TO TREAT A COLD OR THE FLU

And when CR asked 17 of our secret shoppers to explore pharmacies across the country, many reported back that they had difficulty finding specific products, including single-ingredient remedies—those that target one symptom rather than a constellation. They're recommended because they’re safer.

Below, we explain why it's worth taking the time to look for those single-ingredient remedies and why it's a good idea to ask a pharmacist for help if necessary. And we answer other common questions about shopping for cough and cold medicine.

Multisymptom vs. Single-Ingredient

Many cold and flu products take a scattershot approach. For example, Vicks NyQuil Severe Cold & Flu Relief packs acetaminophen for aches and fever, dextromethorphan for coughs, phenylephrine for congestion, and doxylamine to help you sleep.

CR’s take: Stick to single-ingredient products as much as possible. Multisymptom ones may seem efficient, but the more drugs included, the greater the risk of side effects.

For example, sedating antihistamines such as diphenhydramine, found in many combos, make falls more likely for older adults, says Leigh Ann Mike, Pharm.D., at the University of Washington’s School of Pharmacy. And too much acetaminophen, which is included in more than 600 OTC products, can cause serious liver damage.

So try to find products that target each of your symptoms. Or better yet, try nondrug measures first and meds only when they’re needed.

If you do opt for a combo, at least stick to one that treats the symptoms you actually have. “It just doesn’t really make sense to expose your body to ingredients you don’t need,” Mike says. For help finding the right product, ask a drugstore pharmacist.

Should I Buy a Brand-Name Drug or Store-Brand Version?

The active ingredient in the brand-name and store-brand or generic versions of the same OTC drugs—the acetaminophen in Tylenol and the Walgreens versions, for example—is chemically identical. Those drugs are regulated in the same way, too, says Barbara Young, Pharm.D., of the American Society of Health-System Pharmacists. “The real difference is price,” she says. And note that variations in color, flavor, or shape have no bearing on the drug’s safety or intended effects.

CR’s take: Save money and go with the store brand or generic. For example, Sudafed PE Congestion and Wal-Phed PE, the store brand for Walgreens, both contain 10 mg of the decongestant phenylephrine. But 36 tablets of Sudafed cost $13, and 36 tablets of Wal-Phed cost less than $6. (Read more about generic drugs.)

Should I Take Pills, Syrups, or Powders?

Liquids might hit your bloodstream a bit faster than tablets. But “for most OTC products, the difference of a few minutes is not significant,” Young says. 

CR’s take: Choose products that suit your personal preferences. For example, for a sore throat, some people might prefer a warm-drink version and others might prefer just taking a pill. Or if you have trouble swallowing pills, a liquid may help make the medicine go down. If you go with liquids, make sure you use the measuring cup provided and follow dosage instructions.


The Dangers of Too Much Medication

Acetaminophen, familiar to most people as Tylenol, is in more than 600 drugs, including many OTC cold and flu remedies. Product packaging often says to check all your meds to see whether they also contain acetaminophen, but many people don’t read drug labels carefully. As a result, it’s easy to get too much. High doses cause about 59,000 emergency room visits each year, often for liver damage, which can be fatal. Below, we show what can happen even when you take the drug at recommended doses and schedules.

 

Product and Purpose Acetaminophen
Per Pill
Dose Total
Tylenol Extra Strength
To ease fever and head and body aches.
500 mg 6 pills
(2 pills at 7 a.m., 1 p.m., and 7 p.m.)
3,000 mg
Theraflu ExpressMax Daytime Severe Cold & Cough
To control multiple cold and flu symptoms.
325 mg
(plus dextromethorphan and phenylephrine)
8 pills
(2 pills at 7 a.m., 11 a.m., 3 p.m., and 7 p.m.)
2,600 mg
NyQuil Cold & Flu Nighttime Relief
To control multiple cold and flu symptoms and promote sleep.
325 mg
(plus dextromethorphan and doxylamine)
2 pills
(at 11 p.m.)
650 mg
Maximum daily dose recommended by CR: 3,250 mg
Daily dose linked to liver damage: more than 4,000 mg
Potentially fatal daily dose: more than 7,500 mg
6,250 mg
Product and Purpose Acetaminophen
Per Pill
Dose Total
Tylenol Extra Strength
To ease fever and head and body aches.
500 mg 6 pills
(2 pills at 7 a.m., 1 p.m., and 7 p.m.)
3,000 mg
Theraflu ExpressMax Daytime Severe Cold & Cough
To control multiple cold and flu symptoms.
325 mg
(plus dextromethorphan and phenylephrine)
8 pills
(2 pills at 7 a.m., 11 a.m., 3 p.m., and 7 p.m.)
2,600 mg
NyQuil Cold & Flu Nighttime Relief
To control multiple cold and flu symptoms and promote sleep.
325 mg
(plus dextromethorphan and doxylamine)
2 pills
(at 11 p.m.)
650 mg
CR's reccommended daily max: 3,250 mg
Daily dose linked to liver damage: 4,000 mg or more
Potentially fatal daily dose: 7,500 mg or more
6,250 mg

Editor's Note: This article also appeared in the January 2018 issue of Consumer Reports magazine.